North Carolina, 2009Flash Flooding in North Carolina, June 16, 2009
June 16, 2009 · NWS RAH · 4 events in 3 counties and zones
Strong warm and moist air advection along the leading nose of a southerly low-level jet|and atop a stationary warm front in place across central North Carolina resulted in|heavy rainfall of 3 to 4 inches. The heaviest rainfall occurred over the Raleigh area |causing mainly urban and small stream flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong warm and moist air advection along the leading nose of a southerly low-level jet|and atop a stationary warm front in place across central North Carolina resulted in|heavy rainfall of 3 to 4 inches. The heaviest rainfall occurred over the Raleigh area |causing mainly urban and small stream flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 3:15 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 16, 3:15 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
415 AM EDT TUE JUN 16 2009
.SYNOPSIS...
A FRONT WILL SETTLE JUST SOUTH AND WEST OF THE AREA TODAY... AS A
SERIES OF UPPER LEVEL DISTURBANCES PASSES OVER THE REGION. COOLER
AIR WILL PUSH IN FROM THE NORTHEAST THROUGH WEDNESDAY... RESULTING
IN BELOW NORMAL TEMPERATURES. THIS WET PATTERN WILL QUIET DOWN BY
FRIDAY AS STRONG HIGH PRESSURE ALOFT BRINGS HOT TEMPERATURES LATE IN
THE WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 355 AM TUESDAY...
SCATTERED SHOWERS ARE OVERSPREADING THE CWA THIS MORNING AS HIGH
PRESSURE RIDGES INTO THE AREA FROM THE NORTH ALLOWING WINDS AT THE
SURFACE TO BACK TO AN ENE DIRECTION. MEANWHILE THE 850 MB FRONTAL
ZONE IS DRAPED ACROSS THE AREA IN A NW TO SE FASHION. THIS COUPLED
WITH REMNANTS FROM MCS ACTIVITY OVER THE MIDWEST AND PLAIN STATES
AND A STRONG 110 KT UPPER LEVEL JET OVER THE MID-ATLANTIC STATES
CAUSING GOOD SYNOPTIC SCALE LIFT HAS ALLOWED SHOWERS TO FORM IN THE
UPSLOPE FAVORED REGION OF THE MOUNTAINS AND FOOTHILLS AND TRANSLATE
AND EXPAND EASTWARD ACROSS OUR AREA. MODELS ARE IN GOOD AGREEMENT
WITH A SUMMERTIME COLD AIR DAMMING SCENARIO DEVELOPING TODAY...
STRENGTHENING/CREATING A WEDGE BOUNDARY... AND TRACKING A WAVE ALONG
THE 850 MB FRONTAL ZONE... WHICH IS EXPECTED TO REMAIN ACROSS OUR
AREA. IN ADDITION MODELS HAVE COME IN TO GOOD AGREEMENT ACROSS
CENTRAL NC WITH RESPECT TO QPF AMOUNTS... GENERALLY SHOWING ONE TO
TWO INCHES POSSIBLE... WITH LOCALIZED HIGHER AMOUNTS... ACROSS THE
AREA THIS MORNING THROUGH THE AFTERNOON. THIS COUPLED WITH THE A
RATHER WEAK STEERING FLOW WILL CREATE THE POTENTIAL FOR FLASH
FLOODING ACROSS A GOOD PORTION OF THE AREA. THUS... WILL ISSUE A
FLASH FLOOD WATCH FOR THE ENTIRE CWA TODAY... EXCEPT WARREN...
HALIFAX... AND EDGECOMBE COUNTIES. WITH A RATHER STABLE SURFACE
BASED AIRMASS AND MID LEVEL LAPSE RATES NOT IMPRESSIVE WILL ONLY
INCLUDE A MENTIONED OF ISOLATED THUNDER IN THE EXTREME SOUTH...
WHICH IS CLOSER TO THE SURFACE BOUNDARY WHICH IS EXPECTED TO BE
INVOF NC/SC BORDER THIS AFTERNOON. TEMPERATURES TODAY WILL BE QUITE
CHALLENGING TO SAY THE LEAST... AND LARGELY DEPEND ON THE EXPECTED
RAINFALL AND SUBSEQUENTLY THE SETTING UP/STRENGTHENING OF THE CAD.
WITH THAT SAID... HAVE LOWERED TEMPS ACROSS THE AREA INTO THE LOWER
70S IN THE NORTHWEST TO UPPER 70S IN THE SOUTHEAST. -BSD
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
AS OF 330 AM TUESDAY...
FOR TONIGHT: THE 850 MB AND 700 MB FRONT WILL REMAIN STRETCHED NW
TO SE ACROSS CENTRAL NC... AS THE SURFACE FRONT CONTINUES TO BE
SHUNTED SOUTHEASTWARD BY THE SURFACE HIGH CENTERED JUST OFF THE NEW
ENGLAND COAST. THE COMPLICATIONS OF THE FORECAST FOR TODAY... WHICH
INCLUDE THE MODELS' POOR DEPICTION OF LAST EVENING'S TN/AL MCS...
BLEED OVER INTO TONIGHT'S FORECAST AS WELL. OF PRIMARY CONCERN IS A
POSSIBLE MCV... EMANATING FROM THE CURRENT MCS OVER MO... LIKELY TO
TRACK SE THROUGH NC TONIGHT. DESPITE WANING UPPER DIVERGENCE AND
DIMINISHING ISENTROPIC UPGLIDE... GIVEN THE VERY MOIST COLUMN IN
PLACE (PROJECTED PRECIPITABLE WATER OF 175-200% OF NORMAL) AND
FORCING PROVIDED BY THE MCV... WILL HOLD ONTO 40-50% CHANCE OF
SHOWERS TONIGHT. WEST-NORTHWESTERLY 850 MB WINDS JUST TO OUR WNW...
NOSING INTO WRN NC AND SWRN VA... INCREASE TO 25-30 KTS TONIGHT WITH
A GOOD 850 MB THETA-E GRADIENT ACROSS WRN AND SRN NC... THUS THE
POTENTIAL FOR BACKBUILDING SHOWERS EXISTS THIS EVENING INTO TONIGHT.
BUT INSTABILITY -- EVEN ELEVATED -- IS LACKING... SO WILL REMOVE THE
MENTION OF THUNDER. EXPECT LOWS OF 62 N TO 69 S BASED ON CURRENT
UPSTREAM TEMPS IN THE BOUNDARY LAYER SOURCE REGION. ENE LOW LEVEL
WINDS INTO CENTRAL NC ARE LIKELY TO BE ENHANCED BY THE SURFACE LOW
EXPECTED TO DEVELOP OFF THE SOUTHEAST COAST ALONG THE FRONT.
FOR WEDNESDAY/WEDNESDAY NIGHT: THE MODELS' GRASP OF SMALL-SCALE BUT
IMPORTANT FORCING MECHANISMS BECOMES INCREASINGLY TENUOUS HEADING
INTO MIDWEEK. MCS DEVELOPMENT IS VERY POSSIBLE OVER KS/MO AGAIN
TONIGHT... AND TRAJECTORIES SUGGEST THAT ANY RESULTING MCV MAY
IMPACT THE CAROLINAS WEDNESDAY OR WEDNESDAY NIGHT AS IT RIDES ATOP
THE RIDGE CENTERED OVER E TX AND LA. BUT THE NAM/GFS SOLUTIONS DO
NOT DEPICT SUCH DEVELOPMENT... THUS IT'S DIFFICULT TO HAVE MUCH
CONFIDENCE IN THEIR PRECIP AMOUNTS AND TIMING OVER NC. EITHER WAY...
MID LEVEL HEIGHTS ARE LIKELY TO FALL ACROSS THE GREAT LAKES
REGION... AND THE PARENT HIGH RESPONSIBLE FOR THE WEAK SHORT-LIVED
WEDGE EVENT IS EXPECTED TO SHIFT OUT OVER THE NORTHWESTERN ATLANTIC.
INCREASINGLY CYCLONIC MID LEVEL FLOW OVER THE INTERIOR MIDATLANTIC
AND A DISSIPATION OF THE WEDGE REGIME WILL LEAD TO WEAK SURFACE
TROUGHING AND LOW LEVEL MASS CONVERGENCE OVER NC. INSTABILITY ALSO
RETURNS ACROSS THE WRN AND SRN CWA WITH MUCAPE OF 1500-2000 J/KG...
AND DEEP LAYER SHEAR IS AROUND 25-30 KTS. HOWEVER 850 MB FLOW IS
HIGHLY DIFFLUENT ON BOTH THE NAM AND GFS... SO WILL KEEP POPS AS A
CHANCE EVERYWHERE FOR NOW. LOW LEVEL THICKNESSES WILL HOLD BELOW
NORMAL ESPECIALLY OVER THE NORTHEAST CWA WITH THE RETREATING COOL
AIR MASS. HIGHS 75-84. THE 850 MB TROUGH DROPS THROUGH THE CWA
WEDNESDAY NIGHT AND THE DOWNSLOPE FLOW HELPS CLEAR OUT MOST OF THE
NORTHWESTERN CWA. BUT THE GFS... WHICH APPEARS TO PICK UP ON AN MCV
FROM A MO MCS TONIGHT... BREAKS OUT WIDESPREAD CONVECTION OVER THE
SOUTHEAST CWA. WILL NOT GO ENTIRELY IN THIS DIRECTION AT THIS
TIME... BUT WILL KEEP A CHANCE OF SHOWERS AND STORMS IN THE
SOUTHEAST CWA THROUGH THE NIGHT. LOWS 65-70.
FOR THURSDAY: MID LEVEL HEIGHTS RISE ROUGHLY 30 M THROUGH THE DAY AS
THE RIDGE STARTS TO NOSE IN FROM THE SW. THE SURFACE PATTERN BECOMES
RATHER NEBULOUS BUT THE NAM/GFS/ECM/CANADIAN SHOW BAGGY TROUGHING
OVER THE COASTAL PLAIN. WITH FORECAST SOUNDINGS SHOWING UNIFORM
DRYING DOWN-TERRAIN NORTHWEST FLOW ABOVE THE BOUNDARY LAYER ACROSS
NC... WE SHOULD SEE VERY LIMITED COVERAGE OF CONVECTION... CONFINED
PRIMARILY TO ALONG/EAST OF HIGHWAY 1. RISING THICKNESSES SUPPORT
HIGHS OF 88-93 UNDER PARTLY SUNNY SKIES. -GIH
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 415 AM TUESDAY...
FOR THURSDAY NIGHT THROUGH SATURDAY: LOW LEVEL THICKNESSES RISE
MARKEDLY TO OVER 1435 M (THE AVERAGE OF THE GFS AND ECMWF) BY LATE
FRIDAY... WITH WEAK SURFACE TROUGHING AND WESTERLY 850 MB FLOW
PERSISTING. PRECIPITABLE WATER DROPS TO NEAR OR JUST BELOW NORMAL...
AND WITH INTENSE MID LEVEL RIDGING AND NO FORCING FOR ASCENT... WILL
GO WITH A DRY FORECAST THROUGH FRIDAY. STATISTICAL GUIDANCE HIGHS
HAVE BEEN RISING STEADILY THE PAST FEW RUNS... AND THICKNESSES
SUPPORT HIGHS IN THE MID 90S TO NEAR 100. GIVEN THESE TRENDS AND
GOOD MODEL AGREEMENT ON LOW LEVEL THERMAL STRUCTURE... WILL RAISE
FRIDAY HIGHS TO 96-100. RECORD HIGHS FOR JUNE 19TH ARE 102 AT RDU
AND 100 AT GSO (BOTH IN 1944). THEN ON SATURDAY... MID LEVEL
TROUGHING PROGRESSES THROUGH THE GREAT LAKES REGION AND FLOW ALOFT
OVER NC BECOMES GENTLY CYCLONIC. WEAK SURFACE TROUGHING AND WSW
BOUNDARY LAYER FLOW HOLDS THROUGH SATURDAY WITH LOW LEVEL
THICKNESSES STAYING ABOVE NORMAL... BUT THE ECMWF KEEPS THEM ABOVE
1430 M WHILE THE GFS DROPS THEM DOWN TO THE 1420 M VICINITY. WILL
SHOW A SLIGHT DIP IN HIGHS SATURDAY... TO 94-98... STILL NEAR RECORD
TERRITORY THOUGH. MOISTURE REMAINS UNIMPRESSIVE BUT AS TROUGHING
ALOFT DIGS OVER THE NORTHEAST AND MIDATLANTIC COAST WITH WELL
DEFINED SURFACE TROUGHING THROUGH NC... WILL BRING IN A SMALL CHANCE
OF THUNDERSTORMS SATURDAY AFTERNOON.
FOR SATURDAY NIGHT THROUGH MONDAY: LITTLE CHANGE NEEDED TO EXISTING
FORECAST. A STRONG MID LEVEL RIDGE BUILDS OVER THE SOUTHERN PLAINS
WHILE A TROUGH DIGS OVER THE NORTHEAST AND ALONG THE EAST COAST.
WILL KEEP THE TREND OF TEMPS DOWN TO JUST SLIGHTLY ABOVE NORMAL...
WITH POPS A BIT BELOW CLIMATOLOGY BASED ON THE LIMITED MOISTURE
AVAILABILITY. -GIH
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 140 AM TUESDAY...
WIDESPREAD SHOWERS ARE EXPECTED TO DEVELOP OVERNIGHT AS A WARM
SEASON CAROLINA DAMMING EVENT GETS UNDERWAY AS A SURFACE RIDGE AXIS
EXTENDS DOWN THE MID-ATLANTIC REGION...INTO THE CAROLINAS. THE
RESULTANT EAST-NORTHEAST SURFACE WIND WILL DEPOSIT A SHALLOW LAYER
OF COOL AND STABLE NEAR THE SURFACE. MOIST AND WARM SOUTHERLY AIR
WILL OVERRUN SHALLOW COOL AND STABLE AIR NEAR THE SURFACE...
RESULTING IN IFR TO LIFR CONDITIONS IN WIDESPREAD RAIN BY SUNRISE.
SHOWERS ARE EXPECTED TO CONTINUE FOR MOST OF TODAY AND THIS EVENING
ACROSS THE AREA... AS UPPER LEVEL IMPULSES CONTINUE TO TRACK ACROSS
THE AREA INVOF A LOW TO MID LEVEL FRONTAL ZONE.
LOOKING AHEAD... RAIN AND/OR THE LIFR/IFR CONDITIONS COULD LINGER
WELL INTO TUESDAY NIGHT THROUGH THE FIRST HALF OF WEDNESDAY...BEFORE
AN IMPROVEMENT TO VFR BY WEDNESDAY AFTERNOON. FOG AND STRATUS COULD
CAUSE SOME AVIATION CONCERNS WEDNESDAY NIGHT...THURSDAY MORNING
WITH AFTERNOON CONVECTION POSSIBLE THURSDAY AFTERNOON.
&&
.CLIMATE...
THE RECORD HIGH TEMPERATURE FOR KRDU ON JUNE 20TH WAS 99 IN 1964 AND
THE RECORD HIGH TEMPERATURE ON JUNE 21ST WAS 99 IN 1964.
THE RECORD HIGH TEMPERATURE FOR KGSO ON JUNE 20TH WAS 99 IN 1963 AND
THE RECORD HIGH TEMPERATURE ON JUNE 21ST WAS 100 IN 1964.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR
NCZ007>009-021>027-038>043-073>078-083>086-088-089.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...BSD
SHORT TERM...HARTFIELD
LONG TERM...BLAES
AVIATION...BSD
CLIMATE...TDH
Hazardous weather outlook, Jun 16, 3:43 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
443 AM EDT TUE JUN 16 2009
NCZ007>009-021>027-038>043-073>078-083>086-088-089-170845-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
443 AM EDT TUE JUN 16 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS AND OTHERS ARE ENCOURAGED TO REPORT ANY OBSERVED
FLOODING OR RAPID RISES IN CREEKS AND STREAMS TO LOCAL OFFICIALS
FOR RELAY TO THE NATIONAL WEATHER SERVICE.
NCZ010-011-028-170845-
WARREN-HALIFAX-EDGECOMBE-
443 AM EDT TUE JUN 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS TODAY MAY PRODUCE BRIEF HEAVY RAINFALL. AMOUNTS UP TO AN
INCH AN HOUR ARE POSSIBLE... WHICH COULD PRODUCE CONSIDERABLE
PONDING OF WATER ON ROADS... ESPECIALLY IN LOW LYING AREAS...
UNDERPASSES... AND IN CITIES AND TOWNS. OTHERWISE... HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS AND OTHERS ARE ENCOURAGED TO REPORT ANY OBSERVED
STREET FLOODING OR RAPID RISES IN CREEKS AND STREAMS TO LOCAL
OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.
GIH
In the hours before
Special weather statement, Jun 16, 4:26 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
526 AM EDT TUE JUN 16 2009
NCZ025-040-041-161100-
DURHAM-CHATHAM-WAKE-
INCLUDING THE CITIES OF...DURHAM...PITTSBORO...RALEIGH
526 AM EDT TUE JUN 16 2009
...SHOWERS PRODUCING HEAVY RAINFALL WILL AFFECT PORTIONS OF THE
TRIANGLE AREA THROUGH 7 AM...
AT 520 AM EDT... DOPPLER RADAR INDICATED AN AREA SHOWERS PRODUCING
VERY HEAVY RAINFALL ACROSS PORTIONS OF WAKE... CHATHAM... AND
DURHAM COUNTIES. RAINFALL AMOUNTS OF UP TO ONE INCH ARE EXPECTED
THROUGH 7 AM WITH THESE SHOWERS.
SOME LOCATIONS TO BE AFFECTED BY THESE HEAVY SHOWERS INCLUDE...
RALEIGH... CARY... APEX... DURHAM... FEARRINGTON... MORRISVILLE..
AND GARNER.
MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
BSD
Special weather statement, Jun 16, 5:15 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
615 AM EDT TUE JUN 16 2009
NCZ011-027-028-043-161200-
HALIFAX-NASH-EDGECOMBE-WILSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...WILSON
615 AM EDT TUE JUN 16 2009
...SHOWERS PRODUCING HEAVY RAINFALL WILL AFFECT PORTIONS OF THE
NORTHERN COASTAL PLAIN THROUGH 8 AM...
AT 615 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF MODERATE TO HEAVY SHOWERS ACROSS PORTIONS OF THE
NORTHERN COASTAL PLAIN. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
POSSIBLE THROUGH 730 AM.
SOME LOCATIONS TO BE AFFECTED INCLUDE... WILSON... ROCKY MOUNT...
NASHVILLE... ENFIELD... AND TARBORO.
EXCESSIVE RUNOFF WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...AS WELL AS HIGHWAYS...STREETS AND UNDERPASSES. DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE WATER IS OVER THE ROADWAY.
MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.
BSD
Flash Flood, Wake
- When
- June 16, 5:34 AM EST to 10:00 AM EST
- Where
- Wake County, 1.32 mi ESE of Raleigh to 2.15 mi SE of College View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.790, -78.650
Numerous roads closed due to flash flooding in and around Raleigh. Rescuers evacuated |15 to 20 occupants at the Southgate Community Center and surrounding apartments due to high flood waters from Walnut Creek.
Flash Flood, Nash
- When
- June 16, 6:25 AM EST to 10:25 AM EST
- Where
- Nash County, 3.46 mi S of Strickland Xrds to 2.69 mi S of Strickland Xrds
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.800, -78.018
Street flooding was reported near West Hornes Church Road and Christian Road.
Flash Flood, Wilson
- When
- June 16, 8:20 AM EST to 10:30 AM EST
- Where
- Wilson County, Wilson to 1.42 mi NNW of Wilson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.730, -77.920
Flooding was reported in low-lying areas across town near Glendale Drive and Forest Hills Road.
Flash Flood, Wake
- When
- June 16, 8:30 AM EST to 10:30 AM EST
- Where
- Wake County, 0.89 mi SW of Westover to 0.85 mi SW of Westover
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.770, -78.730
Rescue crews evacuated 60 occupants from the Brookhill Town House Apartments on Dana Drive due to high flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, June 16, 20091 death · $1.2 million · EF1 · 23 events
- Hail and Damaging Winds in Tennessee, June 16 to 19, 2009$679,000 · 1.75 in hail · 28 events
- Tornadoes and Hail in South Dakota, June 16, 2009$100,000 · EF1 · 39 events
- Tornadoes and Hail in North Carolina, June 16, 2009$150,000 · EF1 · 14 events
- Tornado and Damaging Winds in Kentucky, June 16, 2009$172,000 · EF1 · 9 events
- Hail and Damaging Wind in Florida, June 16, 2009$700,000 · 1 in hail · 3 events
- Damaging Winds in Tennessee, June 16, 2009$233,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in South Dakota, June 16, 2009$125,000 · EF0 · 31 events
- Tornadoes and Damaging Winds in Virginia, June 16, 2009$129,000 · EF0 · 10 events
- Hail and Damaging Winds in South Carolina, June 16, 2009$46,000 · 1.75 in hail · 28 events
- Flash Flooding and Heavy Rain in Minnesota, June 16 to 17, 2009$120,000 · 4 events
- Damaging Winds in Illinois, June 16, 2009$103,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179661, 179662, 179663, 179664.